Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 211, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 20, 2018, 9:38 PM CDT for 4 counties in Missouri; Doniphan County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2018, 9:38 PM CDT (02:38 UTC)
- Expired
- Sep 20, 2018, 10:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Doniphan County, KS, Andrew County, MO, Atchison County, MO, Holt County, MO, Nodaway County, MO
The radar
The Topeka radar (KTWX), 154 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 9:55 PM CDT | TSTM WND GST 61 | 3 Wnw Maryville, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 3:11 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 681 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1824 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.3
The text
As transmitted.
770
WUUS53 KEAX 210238
SVREAX
KSC043-MOC003-005-087-147-210315-
/O.NEW.KEAX.SV.W.0211.180921T0238Z-180921T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
938 PM CDT THU SEP 20 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northwestern Doniphan County in northeastern Kansas...
Eastern Atchison County in northwestern Missouri...
Holt County in northwestern Missouri...
Nodaway County in northwestern Missouri...
Northwestern Andrew County in northwestern Missouri...
* Until 1015 PM CDT.
* At 938 PM CDT, severe thunderstorms were located along a line
extending from near Braddyville to near Reserve, moving east at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Maryville, Tarkio, Mound City, Highland, Oregon, Fairfax,
Burlington Junction, Hopkins, Maitland, Skidmore, Forest City,
Craig, Fillmore, White Cloud, Barnard, Graham, Clearmont, Elmo,
Pickering and Big Lake.
This includes Interstate 29 between mile markers 67 and 103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4057 9469 4018 9480 3983 9512 3987 9534
4000 9534 4000 9531 4003 9535 4004 9542
4006 9542 4007 9539 4012 9539 4018 9548
4024 9547 4026 9554 4058 9528
TIME...MOT...LOC 0238Z 280DEG 36KT 4053 9505 3996 9546
HAIL...<.75IN
WIND...60MPH
$$
Leighton2 follow-up statements
230
WWUS53 KEAX 210255
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
955 PM CDT THU SEP 20 2018
KSC043-MOC003-005-087-147-210315-
/O.CON.KEAX.SV.W.0211.000000T0000Z-180921T0315Z/
Doniphan KS-Atchison MO-Holt MO-Nodaway MO-Andrew MO-
955 PM CDT THU SEP 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN DONIPHAN...SOUTHEASTERN ATCHISON...HOLT...NODAWAY
AND NORTHWESTERN ANDREW COUNTIES...
At 955 PM CDT, severe thunderstorms were located along a line
extending from near Hopkins to near White Cloud, moving east at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Maryville, Mound City, Highland, Oregon, Burlington Junction,
Hopkins, Maitland, Skidmore, Forest City, Fillmore, White Cloud,
Barnard, Graham, Clearmont, Elmo, Pickering, Big Lake, Braddyville,
Arkoe and Quitman.
This includes Interstate 29 between mile markers 67 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4057 9469 4018 9480 3983 9512 3987 9534
4000 9534 4000 9531 4003 9535 4004 9542
4006 9542 4007 9539 4012 9539 4058 9510
TIME...MOT...LOC 0255Z 280DEG 36KT 4050 9484 3993 9525
HAIL...<.75IN
WIND...60MPH
$$
Leighton452
WWUS53 KEAX 210307
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1007 PM CDT THU SEP 20 2018
KSC043-MOC005-210317-
/O.CAN.KEAX.SV.W.0211.000000T0000Z-180921T0315Z/
Doniphan KS-Atchison MO-
1007 PM CDT THU SEP 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DONIPHAN AND
SOUTHEASTERN ATCHISON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Missouri.
LAT...LON 4057 9469 4018 9480 3999 9498 4000 9531
4027 9518 4058 9510
TIME...MOT...LOC 0307Z 280DEG 36KT 4048 9471 3991 9512
$$
MOC003-087-147-210315-
/O.CON.KEAX.SV.W.0211.000000T0000Z-180921T0315Z/
Holt MO-Nodaway MO-Andrew MO-
1007 PM CDT THU SEP 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN HOLT...NODAWAY AND NORTHWESTERN ANDREW COUNTIES...
At 1007 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Hopkins to near Oregon, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Maryville, Mound City, Oregon, Burlington Junction, Hopkins,
Maitland, Skidmore, Fillmore, Barnard, Graham, Clearmont, Elmo,
Pickering, Braddyville, Arkoe and Quitman.
This includes Interstate 29 between mile markers 70 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4057 9469 4018 9480 3999 9498 4000 9531
4027 9518 4058 9510
TIME...MOT...LOC 0307Z 280DEG 36KT 4048 9471 3991 9512
HAIL...<.75IN
WIND...60MPH
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:30 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Sep 20, 6:30 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 630 PM CDT Thu Sep 20 2018 .Discussion... Issued at 313 PM CDT THU SEP 20 2018 Little change to current forecast. Moderate to high confidence for a line of convection to evolve along a cold front over southeast Nebraska into north central Kansas between 21-23Z. The initial development and a couple hours post-CI will provide the most likely window for strong to severe weather - which will be located mainly to the north and west of the forecast area. A broken line of convection, likely driven by cold pool outflow air, is expected to enter the area around 02-03Z. While deep layer shear will be strong, the available instability will be waning with the loss of daytime heating. Additionally, storm organization is anticipated to be in a weakening phase driven by localized cold pools. The best chance for strong to isolated severe storms in our forecast area will be located over far northwest Missouri into far northeast Kansas, where storms will first arrive. With cold outflow air likely established and a strong wind field located just above the surface, the primary threat will be in the form of gusty thunderstorm winds up to 40-50 mph with localized stronger gusts, especially if more robust convection can translate stronger winds towards the surface within the downdraft region. Overall upper system support progressively lifts off to the northeast, and with decreasing convective organization, rainfall will become more scattered with time overnight into Friday morning, exiting the area by sunrise. The other story will be the end of summer- like temperatures and the arrival of pleasant fall readings. Look for highs on Friday to be in the middle 60s to middle 70s, with highs generally in the 70s through the remainder of the forecast period. && .Aviation...(For the 00Z TAFS through 00Z Friday Evening) Issued at 630 PM CDT THU SEP 20 2018 Currently, a line of strong thunderstorms associated with a cold front is pushing eastward through eastern Nebraska and central Kansas. Anticipate timing of thunderstorms to impact TAF sites between 03Z-05Z with the strongest convection remaining confined to far northern Missouri counties. Gusty southerly winds will quickly shift to the northeast as the cold front moves through the area. After sunrise, expect VFR conditions and northerly winds to continue for the remainder of the TAF period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Blair Aviation...Leighton/Otto
Hazardous weather outlook, Sep 20, 4:33 AM CDT, 17 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 433 AM CDT Thu Sep 20 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-210945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 433 AM CDT Thu Sep 20 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight .Heat... Unseasonably hot and humid conditions will continue today. Afternoon highs will reach the mid 90s. Heat index values will climb into the upper 90s and lower 100s. .Thunderstorms... Thunderstorms will develop along a frontal boundary in Iowa and eastern Nebraska, moving into northwestern and northern Missouri in the late evening and continuing overnight. A few strong to possibly severe storms may develop in far northern Missouri. Wind will be the primary concern. The risk for strong to severe storms will diminish quickly through the overnight hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday .Thunderstorms... Shower and thunderstorm chances will linger through the morning hours, Friday, across portions of central and southern Missouri and eastern Kansas. The next chance for thunderstorms will be Monday night into Tuesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Sep 20, 8:27 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
827 PM CDT THU SEP 20 2018
MOZ001-002-011-210215-
Atchison MO-Holt MO-Nodaway MO-
827 PM CDT THU SEP 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...NORTHWESTERN HOLT AND
NORTHWESTERN NODAWAY COUNTIES UNTIL 915 PM CDT...
At 826 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Emerson to near Nebraska City to near Pawnee
City. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Tarkio, Rock Port, Fairfax, Burlington Junction, Craig, Rockport,
Clearmont, Elmo, Westboro, Watson, Quitman, Corning, Phelps City and
Indian Cave State Park.
This includes Interstate 29 between mile markers 92 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Missouri.
LAT...LON 4057 9495 4040 9503 4013 9542 4018 9548
4024 9547 4026 9555 4030 9556 4032 9561
4031 9566 4034 9562 4041 9566 4046 9564
4046 9568 4048 9570 4054 9565 4056 9568
4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0126Z 283DEG 34KT 4102 9543 4061 9591 4013 9620
LeightonSpecial weather statement, Sep 20, 9:28 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
928 PM CDT THU SEP 20 2018
MOZ001>003-011-012-210315-
Atchison MO-Worth MO-Holt MO-Nodaway MO-Andrew MO-
928 PM CDT THU SEP 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WORTH...EASTERN
ATCHISON...HOLT...NODAWAY AND NORTHWESTERN ANDREW COUNTIES UNTIL 1015
PM CDT...
At 928 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clarinda to near Morrill. Movement was
east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Maryville, Tarkio, Mound City, Oregon, Fairfax, Burlington Junction,
Hopkins, Ravenwood, Maitland, Skidmore, Forest City, Craig, Fillmore,
Barnard, Sheridan, Parnell, Bolckow, Graham, Clearmont and Elmo.
This includes Interstate 29 between mile markers 63 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Missouri.
LAT...LON 4057 9451 3990 9497 3990 9502 3986 9504
3987 9513 3991 9515 3991 9521 3994 9520
3998 9529 4001 9532 4004 9542 4007 9539
4012 9539 4018 9548 4024 9547 4027 9554
4058 9529
TIME...MOT...LOC 0228Z 276DEG 33KT 4078 9501 3997 9567
LeightonThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 8:27 PM CDT | Special Weather Statement | EAX | Atchison | 48 min |
| Sep 20, 9:28 PM CDT | Special Weather Statement | EAX | Holt, Nodaway | 47 min |
| Sep 20, 10:05 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Gentry, Nodaway, Worth | 40 min |
| Sep 20, 10:32 PM CDT | Special Weather Statement | EAX | Daviess, Gentry, Harrison | 43 min |
| Sep 20, 10:38 PM CDT | Special Weather Statement | EAX | Buchanan, Clinton, DeKalb, Platte | 37 min |
| Sep 20, 11:07 PM CDT | Special Weather Statement | EAX | Daviess, Grundy, Mercer | 38 min |
| Sep 20, 11:45 PM CDT | Special Weather Statement | EAX | Grundy, Putnam, Sullivan | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.